Impact of Rifampin on Serum Amiodarone Concentrations in a Patient with Congenital Heart Disease

Authors

  • Dr. Dawn G. Zarembski Pharm.D.,

    Corresponding author
    1. Department of Pharmacy Practice, Chicago College of Pharmacy, Midwestern University
    Search for more papers by this author
  • Dr. Staci A. Fischer M.D.,

    1. Department of Pharmacy Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    2. Rush Medical College Department of Medicine (Drs. Fischer, Santucci, Costanzo, and Trohman, and Ms. Porter), Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    Search for more papers by this author
  • Dr. Peter A. Santucci M.D.,

    1. Sections of Infectious Disease Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    2. Rush Medical College Department of Medicine (Drs. Fischer, Santucci, Costanzo, and Trohman, and Ms. Porter), Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    Search for more papers by this author
  • Ms. Mary T. Porter R.N.,

    1. Cardiology Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    2. Rush Medical College Department of Medicine (Drs. Fischer, Santucci, Costanzo, and Trohman, and Ms. Porter), Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    Search for more papers by this author
  • Dr. Maria Rosa Costanzo M.D.,

    1. Cardiology Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    2. Rush Medical College Department of Medicine (Drs. Fischer, Santucci, Costanzo, and Trohman, and Ms. Porter), Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    Search for more papers by this author
  • Dr. Richard G. Trohman M.D.

    1. Cardiology Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    2. Rush Medical College Department of Medicine (Drs. Fischer, Santucci, Costanzo, and Trohman, and Ms. Porter), Rush—Presbyterian—St. Luke's Medical Center, Chicago, Illinois
    Search for more papers by this author

Department of Pharmacy Practice, Chicago College of Pharmacy, Midwestern University, 555 31st Street, Downers Grove, IL 60515

Abstract

A 33-year-old woman with congenital heart disease and atrial and ventricular arrhythmias, managed over the long term with an implantable cardioverter defibrillator, epicardial pacing system, and amiodarone, experienced an increase in palpitations and a shock from her defibrillator. Evaluation revealed decreases in amiodarone and desethylamiodarone serum concentrations from previous levels. Rifampin had been added to her therapy 5 weeks earlier. Increases in amiodarone and desethylamiodarone concentrations were observed after an increase in the amiodarone dosage and discontinuation of rifampin. The time course suggested that the addition of rifampin led to reductions in serum concentrations of both the drug and metabolite.

Ancillary